Pennsylvania, 2003

Winter Weather in Pennsylvania, March 1 to 2, 2003

March 1 to 2, 2003 · NWS PHI · 2 events in 2 counties and zones

A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across the Poconos. Precipitation started as a freezing rain and light snow mixture during the afternoon of the 1st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across the Poconos. Precipitation started as a freezing rain and light snow mixture during the afternoon of the 1st. It ended during the evening of the 1st, but started again as light freezing rain during the pre-dawn on the 2nd. Temperatures rose through the morning and precipitation changed to plain rain by late in the morning on the 2nd. Both the snowfall (less than one inch) and freezing rain (less than one-tenth of an inch) accumulations were light, but made for very hazardous driving conditions on untreated roads. About a dozen accidents were reported in Monroe County during the evening rush on the 1st. Five of them were reported at the juncture of Interstates 80 and 380 in Jackson Township. The low pressure system responsible for the precipitation developed in the Gulf of Mexico on the 1st. Moisture pushed over its warm front arrived that afternoon. A high pressure system over nearby New England left enough cold air in place near the surface for precipitation to begin as either snow or freezing rain. The low quickly moved off the North Carolina coast on the morning of the 2nd. The high pressure system by then was offshore and this permitted warmer air to move in near the surface from the southeast changing the freezing rain to plain rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 10:50 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 10:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EST SAT MAR 1 2003

UPDATED THE ZONES TO BRING THE CHC OF PCPN FORWARD MAINLY NRN
ZONES...AS A WEAK WRMFTN-ISH BAND OF -SN WORKS ITS WAY NNE.
OTHERWISE HAD TO CLEAN UP SOME WORDING TNGT AND RECONFIGURE PCPN
THAT WAS IN FOR WED BACK TO TUE NITE. SOME MINOR TEMP TWEAKS FOR
THIS AFTN...MAINLY TO INCRS RANGE SOME ZONES A BIT.

PREV AFD IS BLO...

******************************************************************

NO HEADLINES THIS FCST OVER THE LAND. SOME LIGHT SNOW WILL MOVE EAST
FROM THE MIDWEST AND MAY MAKE IT OVER THE NRN ZONES LATE THIS AFTN
AS MODELS SHOW AN AREA OF POSITIVE VV/S MOVING IN. JUST TO THE
SOUTH...THERE COULD BE LIGHT RAIN OR LIGHT SNOW. THE REASON FOR THE
MENTION OF LIGHT RAIN...TEMPS WILL BE IN THE MID TO UPPER 30S
ALLOWING SOME MELTING. EVEN SO...AMOUNTS IF THEY OCCUR WILL BE LIGHT.

TNGT...STILL LIGHT PCPN EARLY. TEMPS STAY STEADY OVERNIGHT AND THEN
BEGIN TO RISE TOWARD MRNG WITH THE WAA.

GFS IS WETTER THAN THE ETA AND IS THE MODEL OF CHOICE FOR THE PCPN
FCST AS THE UPPER AIR DYNAMICS AND OVERRUNNING SUPPORT MORE PCPN
THAN THE ETA SPITS OUT.

FOR SUN...STEADY RAIN WHICH SHOULD COME TO AN END DURING THE AFTN.
THE AVN STAYS TOO WARM TO SUPPORT SNOW EVEN AS PCPN ENDS.

PER FLOOD POTENTIAL...RAINFALL AMOUNTS SHOULD AVG 1/2 INCH WITH SOME
AREAS GETTING AN INCH. BY ITSELF...THIS WOULD BE MARGINAL FOR
FLOODING. HOWEVER...WITH SNOW MELT EXPECTED...SOME STREAMS MAY GO
OVER THEIR BANKS...ESPECIALLY SINCE STREAM LEVELS REMAIN HIGH. I
WILL ISSUE AN SPS REGARDING PSBL FLOODING.

ADDITIONALLY...SOME FOG MAY DVLP DUE TO THE HIGHER DEWPTS MOVING
OVER THE COLDER OCEAN AND SNOW COVER LATE TNGT AND SUN. STEADY RAIN
AND A SMALLER SNOWPACK SHOULD HELP KEEP THE FOG FROM GETTING TOO
DENSE. HOPEFULLY IT WONT BE AS BAD AS IN FEB WHEN THE NJ TPKE WAS
CLOSED DUE TO FOG. ALSO...MANY SOUTHERN AREAS WILL PROBABLY LOSE
MOST OF THEIR CURRENT SNOW COVER.

BITTER COLD AIR WITH ANOTHER ARCTIC AIRMASS RETURNS SUN NIGHT AND
MONDAY.

FCSTID =    9
MPO   31  30  35  16 /  40  70  90  10
ABE   36  33  39  18 /  40  80  90  10
RDG   37  36  41  20 /  40  80  90  10
PHL   40  38  47  25 /  20  80  90  10
12N   33  32  36  16 /  40  70  90  10
SMQ   38  36  42  24 /  30  80  90  10
TTN   39  35  44  25 /  20  80  90  10
MIV   40  38  48  29 /  20  80  90  10
ACY   39  38  47  31 /  20  80  90  10
ILG   40  38  47  24 /  20  80  90  10
DOV   40  39  53  30 /  20  90  90  10
GED   40  39  53  29 /  20  90  90  10
ESN   40  39  50  29 /  20  90  90  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA FOR SEAS ALONG THE COAST.

RNS /
Hazardous weather outlook, Mar 1, 3:12 AM EST, 10 hours 48 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME LIGHT
SNOW IS POSSIBLE OVER NORTHWEST NEW JERSEY AND OVER THE POCONOS LATE
TODAY AND INTO TONIGHT. SNOWFALL AMOUNTS SHOULD BE LIGHT AND
GENERALLY BE LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN IS EXPECTED SUNDAY...BUT SHOULD ONLY BE 1/2 TO ONE INCH.
DEPENDING ON HOW FAST THE SNOW MELTS...RUNOFF WILL CAUSE RISES ON
AREA STREAMS AND SOME SMALLER STREAMS COULD APPROACH FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 1, 2:00 PM EST to March 2, 11:00 AM EST
Where
Carbon forecast zone
Reported by
NEWSPAPER
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 1, 2:00 PM EST to March 2, 11:00 AM EST
Where
Monroe forecast zone
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353734, 5353735.